Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Springfield, MO

July 8, 2004Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2004, 1:22 PM CDT for Barton County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 1:22 PM CDT (18:22 UTC)
Expired
Jul 8, 2004, 2:15 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 081822
SVRSGF
MOC011-081915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 215 PM CDT.

* AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
  WERE LOCATED ALONG A BOWED LINE EXTENDING FROM LIBERAL TO 6 MILES 
  SOUTHWEST OF SHELDON TO 9 MILES SOUTHEAST OF MINDENMINES...AND 
  MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR LAMAR BY 140 PM CDT.
  NEAR GOLDEN CITY BY 200 PM CDT.

THE TOWNS OF HANNON...IANTHA...NASHVILLE...OAKTON...IRWIN...LAMAR
HEIGHTS...BOSTON...KENOMA AND MILFORD ARE ALSO IN THE PATH OF THESE
SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3765 9457 3736 9456 3735 9408 3764 9408

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:37 AM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 2:37 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CDT THU JUL 8 2004

.DISCUSSION...
CHANCES FOR CONVECTION CONTINUE TO BE PRIMARY FORECAST CHALLENGE.
FOR TODAY, TWO FEATURES COULD TRIGGER CONVECTION ACROSS CWA. FIRST,
VERY STRONG MCV FROM EARLIER KANSAS MCS SHOWN NICELY BY HILLSBORO
PROFILER WILL LIKELY TAKE A TRACK THAT WILL GRAZE THE FAR
SOUTHWESTERN CWA THIS MORNING. THIS COULD TRIGGER LATE MORNING
CONVECTION IN SE KANSAS AND FAR SOUTHWEST MO. SECOND, OUTFLOW
BOUNDARIES FROM ELEVATED CONVECTION OVER NRN/NERN MO SHOULD ACT TO
SHARPEN SURFACE BOUNDARY NEAR NERN CWA, SO SURFACE CONVERGENCE COULD
BE ENOUGH TO TRIGGER AFTERNOON AND EARLY EVENING CONVECTION. MLCAPES
BY THIS TIME COULD REACH 2000-3000 J/KG, SO IT WOULDNT TAKE MUCH TO
GET STORMS GOING. WILL TAPER AFTERNOON POPS FROM CHANCE CATEGORY
OVER NERN CWA NEAR BOUNDARY TO SLIGHT CHANCE OVER SERN KANSAS AND SW
MO IN WAKE OF MCV.

TONIGHT DOESNT GET ANY EASIER, AS ETA SHOWS SHORTWAVE DROPS OVER MID
LEVEL RIDGE AND INTO THE NRN PLAINS, TRIGGERING AN MCS WHICH RIDES
SEWD INTO REGION. GFS ON THE OTHER HANDS ALSO SHOWS SAME SHORTWAVE,
BUT MID LEVEL RIDGE BRIDGES OVER MO AND BLOCKS ANY SWD PROGRESSION
OF CONVECTION.  AM RELUCTANT TO CHANGE GOING DRY FORECAST WITH THIS
PACKAGE, AND WILL LET DAY SHIFT TAKE A LOOK AT ANOTHER SUITE OF
MODEL RUNS TO SEE IF ANY CONSISTENCY EXITS.

INTO THE WEEKEND, BOTH ETA AND GFS SHOW WEAKNESS IN THE SUBTROPICAL
RIDGE PERSISTS OVER MO. WITH WEAK WIND FIELDS IN COL BETWEEN 2 MAIN
MID LEVEL HIGHS OVER SWRN US AND GA, MID LEVEL RH IN THE 50 TO 60
PERCENT RANGE, AND AFTERNOON MLCAPES TO HOVER IN THE 2000 TO 3000
J/KG RANGE, THINK PULSE THUNDERSTORMS MAY BE POSSIBLE FRIDAY THROUGH
AT LEAST SATURDAY.

INTO EARLY NEXT WEEK, BOTH GFS AND ECMWF SHOW A TREND TO MIGRATE THE
SW US SUBTROPICAL HIGH WWD INTO SRN CA AND AZ. TROUGH DEVELOPS OVER
GREAT LAKES AND WE ARE ONCE AGAIN IN NOTORIOUSLY UNPREDICTABLE NW
FLOW.

.AVIATION...
WIDESPREAD CONVECTION APPEARS INCREASINGLY UNLIKELY THIS MORNING AT
TAF SITES AS KANSAS CONVECTION HAS DISSIPATED AND MO CONVECTION HAS
FOCUSED ALONG 850 BOUNDARY WELL TO THE NORTHEAST. AFTERNOON
SCATTERED STORMS POSSIBLE GIVEN INSTABILITY.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

BROWNING
Hazardous weather outlook, Jul 8, 1:00 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 8 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL
  AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY PRODUCE
  HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DOWNBURST WINDS IN
  EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORM CHANCES THIS AFTERNOON WILL BE GREATEST ACROSS
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...ESPECIALLY WEST OF A
  NEVADA TO WEST PLAINS LINE.

  DISCUSSION:

  ABUNDANT SUNSHINE WAS OCCURRING ACROSS THE MISSOURI OZARKS AND
  EXTREME SOUTHEAST KANSAS THIS AFTERNOON...WHILE SOUTHERLY WINDS OF
  10 TO 20 MPH WERE SPREADING A DEEP TROPICAL AIRMASS BACK INTO THE
  REGION. THIS WILL ALLOW THE AIRMASS OVER MUCH OF THE OZARKS AND
  SOUTHEAST KANSAS TO BECOME VERY UNSTABLE.

  A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL DRIFT SLOWLY
  SOUTHEAST INTO FAR WESTERN PORTIONS OF THE OUTLOOK AREA EARLY
  THIS AFTERNOON...WITH NEW THUNDERSTORM DEVELOP ALSO POSSIBLE OVER
  SOUTHWEST MISSOURI.

  WEAK VERTICAL WIND SHEAR WILL PREVENT ORGANIZED SEVERE WEATHER FROM
  OCCURRING...HOWEVER THE EXTREME INSTABILITY EXPECTED WILL ALLOW A
  FEW STORMS TO PRODUCE LARGE HAIL AND ISOLATED DAMAGING DOWNBURSTS
  GIVEN THE AMOUNT OF MOISTURE PRESENT. DUE TO SLOW STORM
  MOVEMENT...EXCESSIVE RAINFALL COULD QUICKLY OCCUR...LEADING TO
  FLASH FLOODING IN LOCALIZED AREAS.

  THE THREAT FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
  LINGER INTO THE OVERNIGHT HOURS AND EARLY FRIDAY MORNING AS THE
  LAST IN A SERIES OF OVERNIGHT THUNDERSTORM COMPLEXES DEVELOPS OVER
  NEBRASKA AND MOVES SOUTHEAST ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ANY ONGOING THUNDERSTORMS SHOULD EXIT THE REGION BY MIDDAY
  FRIDAY...FOLLOWED BY A PERIOD OF VERY WARM AND HUMID WEATHER ACROSS
  THE OZARKS REGION. ISOLATED BRIEF THUNDERSTORMS MAY BE POSSIBLE
  EACH DAY JUST ABOUT ANYWHERE...HOWEVER THE GREATER CONCERN INTO
  WEEKEND AND EARLY NEXT WEEK WILL BE WITH AFTERNOON HEAT INDEX
  READINGS THAT COULD APPROACH OR EXCEED 100 DEGREES ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHWEST MISSOURI
  AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...AND POSSIBLE AGAIN
  LATE TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Special weather statement, Jul 8, 1:07 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT THU JUL 8 2004

MOZ077-081900-
BARTON-
107 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY...

AT 106 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
IN A CLUSTER EXTENDING FROM LIBERAL TO 7 MILES SOUTHEAST OF
MINDENMINES...AND MOVING SLOWLY NORTHEAST AT 10 MPH.

PEA SIZE HAIL...TORRENTIAL RAINFALL AND WIND GUSTS OF 40 TO 50 MPH
ARE EXPECTED WITH THESE STORMS. THESE STORMS MAY INTENSIFY TO SEVERE
LIMITS OVER THE NEXT HOUR.

PEOPLE IN BARTON COUNTY...INCLUDING THE CITIES OF MINDENMINES...
LIBERAL AND LAMAR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:47 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon58 min
Jul 8, 2:06 PM CDTSevere Thunderstorm WarningSGFJasper54 min
Jul 8, 2:38 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence67 min
Jul 8, 2:39 PM CDTSevere Thunderstorm WarningSGFNewton66 min
Jul 8, 4:51 PM CDTSevere Thunderstorm WarningSGFTaney39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.